Alert archive / Florida / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 13, NWS Jacksonville, FL

January 2, 1999Gilchrist County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Jan 2, 1999, 9:19 PM EST for Gilchrist County, Florida. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 2, 1999, 9:19 PM EST (02:19 UTC)
Expired
Jan 2, 1999, 10:05 PM EST
In force
46 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Gilchrist County, FL

What was reported inside it

TimeReportWhereRemark
Jan 2, 9:45 PM ESTThunderstorm WindTrenton, FLLarge trees and power lines were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 2, 9:00 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 2.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 1999-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 811 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 1999-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 264 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
811 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
670 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
264 m²/s²
0-3 km storm-relative helicity
349 m²/s²
Significant tornado parameter
1.4
Supercell composite
9.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJAX 030219 RRA
SVRJAX
FLC041-030305-

BULLETIN
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
919 PM EST SAT JAN 2 1999

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GILCHRIST COUNTY IN NORTHERN FLORIDA

* UNTIL 1005 PM EST

* AT 917 PM EST... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS NEAR THE SUWANNEE RIVER MOVING NORTHEAST
  AT 35 MPH.

* STORMS CAN BE EXPECTED IN THE VICINITY OF...
BELL                             BY 925 PM EST
TRENTON                          BY 930 PM EST

GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! A TORNADO
WATCH IS IN EFFECT TIL 3 AM. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY
DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

WHEN THUNDERSTORMS ARE OCCURRING... PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMEJRGENCY UNTIL THE STORM HAS
PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

THESE STORMS CAUSED WIND DAMAGE AND ESTIMATED WIND GUSTS TO 70 MPH IN
DIXIE COUNTY EARLIER THIS EVENING.

MOHLIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 2, 7:50 PM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Jan 2, 7:50 PM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
750 PM EST SAT JAN 2 1999

LATEST SURFACE ANALYSIS SHOWS FRONT JUST WEST OF TLH WITH PRE-
FRONTAL SQUALL LINE JUST EAST OF TLH. LEADING EDGE OF SQUALL
LINE NOW BEGINNING TO MOVE INTO THE WESTERN EDGE OF KJAX 88D.
ATMOSPHERE HAS BEEN WORKED OUT WITH EARLIER SQUALL LINE.
HOWEVER...SURFACE ANALYSIS CONTINUES TO SHOW DPTS IN THE
MID TO UPPER 60S ACROSS CWA WITH SOME REPORTING NEAR 70.
LATEST 88D VAD WIND PROFILE SHOWS LOW LEVEL WND GRATER THAN
50 KTS WITH SFC WNDS NEAR 10 KNOTS AND MOSTLY UNIDIRECTIONAL
SHEAR. THIS LOW LEVEL WIND FLOW IS KEEPING STRONG LOW LEVEL WAA
AHEAD OF COLD FRONT TO THE WEST AND SOUTH OF WARM FRONT WHICH IS
NOW LOCATED NORTH OF CWA. THUS...THE POTENTIAL EXITS FOR
ADDITIONAL STRONG TSTMS MOVING ACROSS CWA TONIGHT WITH A FEW
SEVERE. JUDGING BY THE LATEST IR LOOP...LOOKS LIKE SOUTHERN SECTIONS
OF CWA AND CNTRL FL ARE UNDER A GREATER THREAT NOW.  AS SECOND LINE
OF SHWRS AND TSTMS APPROACHES THE CWA...WINDS SHOULD PICK UP
AGAIN FROM THE SOUTH SO ZONES FOR GA AND FL LOOK FINE. ONLY
AMENDMENTS THAT I FORESEE ATTM WILL DEPEND ON WHAT SPC DOES
WITH WW 6.

CWF...41008 HAS BEEN REPORTING SE WNDS FOR THE PAST FEW HRS BETWEEN
15 AND 20 WITH HIGHEST WAVE HEIGHT AT 8 FT.  SOUTH OF SGJ...EAST CAPE
BUOY IS REPORTING SUSTAINED WNDS OF 25 KNTS WITH HIGHER GUSTS AND
SEAS NEAR 11 FT. WILL RECOMMEND AMENDING CWF TO REFLECT MORE
REALISTIC SEAS AS THE CURRENT  FORECAST HAS HIER SEAS NORTH OF
SGJ.

SANTOS

In the hours before

Special weather statement, Jan 2, 4:00 PM EST, 5 hours 19 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-030200-

SOUTHEAST GEORGIA AND NORTHEAST FLORIDA HAZARDOUS WEATHER
OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
400 PM EST SAT JAN 2 1999

...A TORNADO WATCH IS IN EFFECT FOR ALL OF SOUTHEAST GEORGIA AND
NORTHEAST FLORIDA EXCEPT FLAGLER COUNTY INCLUDING THE COASTAL
WATERS NORTH OF FLAGLER COUNTY IN  NORTHEAST FLORIDA...

...SMALL CRAFT ADVISORY FOR THE COASTAL WATERS OF SOUTHEAST
GEORGIA AND NORTHEAST FLORIDA...

A STRONG COLD FRONT WITH AN ASSOCIATED PRE-FRONTAL SQUALL LINE
MOVING ACROSS  THE  FLORIDA PANHANDLE THIS AFTERNOON
IS EXPECTED TO BEGIN MOVING INTO SOUTHEAST GEORGIA AND NORTH
FLORIDA NEAR I-75 LATE THIS EVENING AFTER SUNSET.  THE SQUALL LINE WILL
THEN RACE EAST ACROSS THE AREA THROUGH THE EARLY MORNING HOURS ON
SUNDAY WITH MOST OF THE ACTIVITY MOVING OFF SHORE INTO THE COASTAL
WATERS BEFORE SUNRISE.

SCATTERED SHOWERS AND THUNDERTORMS WILL ALSO CONTINUE TO DEVELOP
AHEAD OF THE MAIN SQUALL LINE ALONG A LINE EXTENDING FROM ALMA IN
SOUTHEAST GEORGIA TO LEVY COUNTY IN NORTH FLORIDA WEST OF I-75.
THUNDERTORMS DEVELOPING ALONG THIS LINE AND THE LINE ITSELF WILL
SLOWLY MOVE TO THE NORTHEAST THROUGH THE EVENING HOURS AS THE
MAIN SQUALL LINE TO THE WEST RACES EAST.

SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE AND
INTENSITY THROUGH THE EVENING HOURS ACROSS SOUTHEAST GEORGIA
AND NORTHEAST FLORIDA. THUNDERSTORMS HAVE THE POTENTIAL TO BE
SEVERE BRINGING VERY HEAVY  RAINFALL...WIND GUSTS IN EXCESS OF 55
MPH...LARGE HAIL...AND FREQUENT LIGHTNING. TORNADOES WILL ALSO BE
POSSIBLE AS THE TWO LINES OF SHOWERS AND THUNDERSTORMS MOVE
ACROSS THE AREA.

PERSONS ACROSS SOUTHEAST GEORGIA AND NORTHEAST FLORIDA ARE URGED
TO MONITOR THIS DEVELOPING WEATHER SITUATION AND STAYED TUNED TO
NOAA WEATHER RADIO OR YOUR LOCAL NEWS MEDIA.

FOR THE MARINE INTERESTS...A SMALL CRAFT ADVISORY IS IN EFFECT FOR
THE COASTAL WATERS OF NORTHEAST FLORIDA AND SOUTHEAST GEORGIA DUE
TO HI WINDS AND SEAS. BOATERS ARE URGED TO REMAIN IN SAFE HARBOR DUE
TO THIS AND THE APPROACHING SQUALL LINE TONIGHT.

SPOTTERS ACTIVATION IS REQUESTED FOR THIS EVENING AND TONIGHT.

SANTOS

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 8:45 PM ESTSevere Thunderstorm WarningJAXHamilton60 min
Jan 2, 8:51 PM ESTSevere Thunderstorm WarningJAXSuwannee64 min
Jan 2, 9:22 PM ESTSevere Thunderstorm WarningJAXColumbia48 min
Jan 2, 9:46 PM ESTSevere Thunderstorm WarningJAXAlachua, Baker, Bradford, Union64 min
Jan 2, 10:14 PM ESTSevere Thunderstorm WarningJAXMarion91 min
Jan 2, 10:26 PM ESTSevere Thunderstorm WarningJAXClay, Putnam89 min
Jan 2, 10:26 PM ESTSevere Thunderstorm WarningJAXDuval, Nassau89 min
Jan 2, 11:02 PM ESTSevere Thunderstorm WarningJAXSaint Johns78 min
Jan 2, 11:31 PM ESTTornado WarningJAXClay, Saint Johns34 min
Jan 2, 11:38 PM ESTSevere Thunderstorm WarningJAXFlagler77 min
Jan 2, 11:57 PM ESTTornado WarningJAXSaint Johns33 min

Nearby

Severe Thunderstorm Warnings in Florida, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.